Journal Club
Open Access Article

Patient Perceptions Associated With Chemotherapy-Induced Peripheral Neuropathy

Cindy Tofthagen

peripheral neuropathies
CJON 2010, 14(3), E22-E28. DOI: 10.1188/10.CJON.E22-E28

Peripheral neuropathies are a common side effect of certain types of chemotherapy drugs, including taxanes, platinum-based drugs, vinca alkaloids, and thalidomide. Neuropathies may last for months or years following treatment and can impact functional performance and quality of life. The purpose of this study was to explore the effects of chemotherapy-induced peripheral neuropathy (CIPN) and neuropathic pain on the lives of patients with cancer. Participants were recruited from an urban outpatient medical oncology clinic in West Central Florida. Semistructured, private interviews with 14 participants were conducted and transcripts were reviewed for symptoms and effects. Participants often had difficulty describing neuropathic symptoms but reported simultaneous pain or discomfort and loss of sensation in the upper and lower extremities. Injuries secondary to numbness, muscle weakness, and loss of balance were reported. Neuropathic symptoms interfered with many aspects of daily life and participants voiced feelings of frustration, depression, and loss of purpose as a result of having to give up enjoyable activities. The results of this study emphasize the importance of ongoing assessment and communication with patients about their experiences with peripheral neuropathies. Knowledge of what patients with CIPN experience will guide nurses in suggesting interventions to promote safety and help alleviate symptoms.

Jump to a section

    References

    Almadrones, L., McGuire, D. B., Walczak, J. R., Florio, C. M., & Tian, C. (2004). Psychometric evaluation of two scales assessing functional status and peripheral neuropathy associated with chemotherapy for ovarian cancer. Oncology Nursing Forum, 31, 615-623. doi: 10.1188/04.ONF.615-623
    American Cancer Society. (2008). Cancer facts and figures, 2008. Retrieved from http://www.cancer.org/downloads/STT/2008CAFFfinalsecured.pdf
    Backonja, M. M. (2003). Defining neuropathic pain. Anesthesia and Analgesia, 97, 785-790. doi: 10.1213/01.ANE.0000062826.70846.8D
    Bakitas, M. A. (2007). Background noise: The experience of chemotherapy-induced peripheral neuropathy. Nursing Research, 56, 323-331. doi: 10.1097/01.NNR.0000289503.22414.79
    Bouhassira, D., Attal, N., Fermanian, J., Alchaar, H., Gautron, M., Masquelier, E., … Boureau, F. (2004). Development and validation of the Neuropathic Pain Symptom Inventory. Pain, 108, 248-257. doi: 10.1016/j.pain.2003.12.024
    Dunlap, B., & Paice, J. A. (2006). Chemotherapy-induced peripheral neuropathy: A need for standardization in measurement. Journal of Supportive Oncology, 4, 398-399. Retrieved from http://www.supportiveoncology.net/journal/articles/0408398.pdf http://www.supportiveoncology.net/journal/articles/0408398.pdf
    Huang, H. Q., Brady, M. F., Cella, D., & Fleming, G. (2007). Validation and reduction of FACT/GOG-Ntx subscale for platinum/paclitaxel-induced neurologic symptoms: A gynecologic oncology group study. International Journal of Gynecological Cancer, 17, 387-393. doi: 10.1111/j.1525-1438.2007.00794.x
    Krause, S. J., & Backonja, M. M. (2003). Development of a neuropathic pain questionnaire. Clinical Journal of Pain, 19, 306-314. doi: 10.1097/00002508-200309000-00004
    Lenz, E. R., Pugh, L. C., Milligan, R. A., Gift, A., & Suppe, F. (1997). The middle-range theory of unpleasant symptoms: An update. Advances in Nursing Science, 19(3), 14-27. Retrieved from http://www.nursingcenter.com/Library/JournalArticle.asp?Article_ID=1002… http://www.nursingcenter.com/Library/JournalArticle.asp?Article_ID=100275
    Lenz, E. R., Suppe, F., Gift, A. G., Pugh, L. C., & Milligan, R. A. (1995). Collaborative development of middle-range nursing theories: Toward a theory of unpleasant symptoms. Advances in Nursing Science, 17(3), 1-13.
    Mantyh, P. W. (2006). Cancer pain and its impact on diagnosis, survival and quality of life. Nature Reviews Neuroscience, 7, 797-809. doi: 10.1038/nrn1914
    National Cancer Institute. (n.d). Dictionary of cancer terms: Peripheral neuropathy. Retrieved from http://www.cancer.gov/dictionary/db_alpha.aspx
    Ostchega, Y., Donohue, M., & Fox, N. (1988). High-dose cisplatin-related peripheral neuropathy. Cancer Nursing, 11, 23-32. doi: 10.1097/00002820-198802000-00005
    Postma, T. J., Aaronson, N. K., Heimans, J. J., Muller, M. J., Hildebrand, J. G., Delattre, J. Y., … EORTC Quality of Life Group. (2005). The development of an EORTC quality of life questionnaire to assess chemotherapy-induced peripheral neuropathy: The QLQ-CIPN20. European Journal of Cancer, 41, 1135-1139. doi: 10.1016/j.ejca.2005.02.012
    Rasmussen, P. V., Sindrup, S. H., Jensen, T. S., & Bach, F. W. (2004). Symptoms and signs in patients with suspected neuropathic pain. Pain, 110(1-2), 461-469. doi: 10.1016/j.pain.2004.04.034
    University of Florida Shands Cancer Center. (2009). Numbness and tingling (peripheral neuropathy). Retrieved from http://www.ufscc.ufl.edu/Patient/content.aspx?section=ufscc&id=23151
    Visovsky, C. (2003). Chemotherapy-induced peripheral neuropathy. Cancer Investigation, 21, 439-451. doi: 10.1081/CNV-120018236
    Visovsky, C., Collins, M., Abbott, L., Aschenbrenner, J., & Hart, C. (2007). Putting Evidence Into Practice: Evidence-based interventions for chemotherapy-induced peripheral neuropathy. Clinical Journal of Oncology Nursing, 11, 901-913. doi: 10.1188/07.CJON.901-913
    Wickham, R. (2007). Chemotherapy-induced peripheral neuropathy: A review and implications for oncology nursing practice. Clinical Journal of Oncology Nursing, 11, 361-376. doi: 10.1188/07.CJON.361-376
    Wilkes, G. (2007). Peripheral neuropathy related to chemotherapy. Seminars in Oncology Nursing, 23, 162-173.
    Wilkie, D. J., Huang, H. Y., Reilly, N., & Cain, K. C. (2001). Nociceptive and neuropathic pain in patients with lung cancer: A comparison of pain quality descriptors. Journal of Pain and Symptom Management, 22, 899-910. doi: 10.1016/S0885-3924(01)00351-7